Hay fever season can cause misery for sufferers, but there are a range of medicines and treatments which can help to get symptoms under control.
We've talked to Thorrun Govind, chair of the Royal Pharmaceutical Society's English Pharmacy Board, to find out what you can do to reduce the misery of allergy symptoms.
Our pricing research also reveals the cheapest ways to get hold of popular hay fever tablets and medicines to help you save on your summer essentials.
If you've got a stuffy or runny nose, itchy eyes and can't stop sneezing, you could be suffering from hay fever. The main symptoms are:
Those with asthma might also have a tight chest, shortness of breath, and wheezing and coughing.
According to - the professional organisation representing ear, nose and throat surgery - hay fever (or seasonal allergic rhinitis) can actually be problematic for most of the year, depending on what you're allergic to.
While the majority of hay fever sufferers are allergic to grass pollen, which tends to peak in summer months, some people are allergic to both tree and grass pollen - which can mean having symptoms for much of the spring and summer months.
Tree pollen: March to April
Grass pollen: May to July
Weed pollen: June to August
Mould spores: September to October
It's worth considering the possibility it's not just allergies causing your symptoms.
Thorrun Govind says there are some symptoms that are the same for hay fever and Covid so it can be hard for people to know what they're dealing with.
If in doubt, she says 'treat it like it's Covid because that's the safest thing to do.' Isolate, get the PCR test and if it's negative you can be more certain you're dealing with hay fever - especially if your symptoms don't subside as they would with a cold.
Common Covid-19 symptoms
Common hay fever symptoms
Common symptoms of Delta Covid variant
|Common symptoms shared by all|
|New, continuous cough||Itchy eyes and nose||Sore throat||Runny nose|
|Loss or change to sense of smell or taste||Clear runny fluid from nose||Runny nose||Headache|
|Cough from a postnasal drip|
|Headache (either a side-effect from medication and/or poor- quality sleep)|
|Symptoms likely to get worse when you're outside|
Although you can feel grotty with hay fever, it doesn’t cause a fever or temperature and it’s also likely to be worse when you’re outside.
This is because allergies trigger a different part of the immune system that doesn’t include the chemicals that generate fevers.
says that asymptomatic Covid is common, especially among young people (a quarter of whom have hay fever) so ‘it is likely that the two conditions will coincide in some individuals, especially at this time of year during the peak grass pollen season which affects the majority of people with hay fever.’
There are lots of options for treating hay fever, and what's best depends on what suits you and your needs, as well as what your main symptoms are.
You can usually take oral tablets alongside symptom-specific solutions such as nose sprays and eye drops, if your symptoms are particularly bothersome.
Other medication you’re on also needs to be taken into account. For example, some older types of antidepressant, stomach ulcer or indigestion medicines or cough and cold remedies shouldn’t be taken with antihistamines. Always check with your doctor or pharmacist.
There are a couple of different active ingredients found in common OTC (over the counter) hay fever tablets and liquids. They all work by altering the way your body reacts to histamine - the chemical your body releases when it thinks it’s being attacked by a harmful substance and the substance that gives rise to hay fever symptoms.
Most hay fever tablets are pretty tiny, though you can get oral antihistamines in liquid formats too if you struggle with swallowing pills (or for children).
The two most common ones you'll see on the shelf are generally well-tolerated with minimal side-effects. They are:
This is a non-drowsy antihistamine, generally taken once a day.
Brand names include Benadryl Allergy One A Day, Piriteze Allergy and Zirtec Allergy - found in tablet and liquid form - but generic options are also widely available.
Some people shouldn’t use cetirizine hydrochloride medicines, including those who have an intolerance to or can’t absorb some sugars such as lactose or sorbitol and people who have an allergy to food additives E218 or E216.
Loratadine is a non-drowsy antihistamine that’s available OTC and on prescription. Brand names include Clarityn Allergy but there are plenty of generic and own-brand options available, too, in tablet or liquid form.
Other oral antihistamines include:
Hay fever used to be regularly treated with antihistamines such as chlorphenamine and acravistine.
Although these older types of antihistamine are still available, they tend to cause drowsiness and can impact your performance, for example if you are driving or taking exams.
Chlorphenamine is not suitable for some people, including those with epilepsy or another health problem that puts you at risk of fits, and those with the eye problem primary angle closure glaucoma.
They also need to be taken several times a day, which some people may find inconvenient. However, Thorrun Govind suggests chlorphenamine could be a good option if your hay fever is preventing you from sleeping.
Fexofenadine hydrochloride - brand name Allevia - is an antihistamine that GPs have been able to prescribe for some time. However, it's now available over-the-counter at pharmacies and other retail outlets, although it isn't particularly widely available.
Govind says: 'It gives hay fever and allergy sufferers another treatment option, which is especially helpful if they find existing medications aren't quite working for them.'
There are several types on the market, including steroid (or corticosteroid) nasal spray such as fluticasone (eg Pirinase or Flixonase) or beclometasone/beclomethasone (eg Beconase), to dampen down inflammation inside your nose.
Some OTC nasal sprays contain both a corticosteroid and an antihistamine in one preparation.
Saline sprays and barrier sprays are also available. These aren’t medicated but either help to wash away trapped allergens or act as a barrier to them, thereby helping to reduce symptoms.
The active ingredient in these tends to be sodium cromoglicate, which inhibits the release of histamine. It also has anti-inflammatory properties to soothe red, inflamed eyes.
Some eye drops don't contain antihistamines, but instead ingredients intended to soothe and lubricate the eyes, such as witch hazel and glycerin.
Wearers of soft contact lenses need to take extra care if using drops containing benzalkonium chloride (a preservative) because it’s been reported that it can cause eye irritation, dry eye symptoms and may affect the tear film and surface of the cornea.
Medication is only advised if you have hay fever symptoms (rather than taking them preventatively) and instead, treatment should start with using sodium chloride nasal sprays or nasal irrigation followed by eye drops such as sodium cromoglicate eye drops or intranasal corticosteroid sprays.
Only if symptoms persist should oral antihistamines be used but you should always speak to your doctor first.
When it comes to children over the age of one and hay fever medication, you may find it easier to give them a liquid antihistamine. T
he amount given depends on how old they are - you'll find the dosage information on the packaging.
By far the biggest savings can be made by switching from branded to own-brand or generic products. Generic antihistamines use the same active ingredients and we've found they can be up to 10 times cheaper.
Generic medicines in the UK must comply with exactly the same standards of quality, safety and efficacy as all medicinal products, so there's no difference in the main action of branded and generic versions of the same medicine.
Govind explains: 'The main difference may be the 'excipients' - the added things that make the tablet taste how it does or how the ingredients bind together but the active ingredients are the same and they work in the same way.'
Time and again our research has shown that switching to generic or own-brand options, particularly in supermarkets or discount stores, can save you money.
We checked the prices of two common types of antihistamine medication in pharmacies, supermarkets and discount stores in August 2021, and this still rings true:
Cetirizine hydrochloride one a day 10mg tablets (pack of 30)
Loratadine one a day 10mg tablets (pack of 30)
* Prices last checked 5 August 2021
When we last checked prices, we found cetirizine hydrochloride antihistamine tablets for £1 for 30 in Poundland - 3p per tablet. This is less than half the price of the generic variety found in Boots - and a tenth of the price of the market leader.
We also found a blocked nose relief spray for £1 for 15ml, containing 0.05% oxymetazoline - the same active ingredient as Otrivine Adult Nasal Spray, which is for sale in Boots for £4.29 for a smaller amount, 10ml.
This is great if you know what you need, but if you're in any doubt about what meds might be best for you, head to a pharmacy for clarification.
There are economies of scale when buying hay fever meds and you’ll find that many retailers offer deals - especially in the summer months, which may mean you can make savings.
For example, although Boots One A Day Hayfever and Allergy Relief is £7.29 for 30 tablets, making it 24p per tablet, a current deal offers two packs for £8, which brings the price right down.
Some retailers offer bundles, too, which can include three months' supply of antihistamines, a nasal spray and eye drops, which reduces the overall price considerably.
If you don’t regularly get hay fever but want to be prepared, don't get too over-enthusiastic about stocking up.
Thorrun Govind says: 'There's absolutely no problem with buying medicines and storing them but you should also be aware that as well as making sure they're in date when you use them next year, your health situation may have changed and therefore they might not be appropriate for you to use any more.'
Look for the longest expiry date on any medication you buy, and check before you use old packs you find at home.
Products such as nose sprays and eye drops have a relatively short shelf life once opened (often four to six weeks). Store your medications in a cool, dry, lockable place away from children.
Buying from a convenience store or local supermarket is handy if you're in a hurry, but most tend to only stock branded varieties and with no multibuy offers, so you'll probably end up paying more.
For better deals, head to larger stores or pharmacies when you can.
These include supermarkets and registered pharmacies.
It's one thing having the right medication but it's important to use it properly, too, for maximum effect.
If you don’t want to go the conventional medicine route for treating hay fever, there are an increasing number of 'drug-free' options you can try.
Where pharmaceutical remedies tend to work inside the body to reduce histamine production and to settle inflammation, natural remedies tend to work externally to provide a barrier against allergens in the nasal passages or to flush them out.
These might be worthwhile for those with mild symptoms, or if you're having issues with side-effects from conventional medicines. They can also be handy if you’re pregnant, breastfeeding or already taking a medication that interacts with antihistamines.
Some people also swear by things such as eating local honey but studies show there is no evidence for this being effective.
As well as medicines and remedies, there are lifestyle and environment changes you can make to relieve hay fever symptoms, particularly when the pollen count is high:
If over-the-counter remedies aren't working for you and you're really struggling with your symptoms, pay a visit to your GP.
They should be able to prescribe something more powerful, and if these don't work they can refer you to an allergy specialist for tests. The tests performed will depend on your type of allergy but can include a blood test or a skin prick test, which will help to throw light on which allergens are causing you problems.
If you are sent for specialist tests, you'll be given instructions on what to do but you shouldn't take antihistamines beforehand as this may mask the results.